Alert archive / Georgia / River Flood Warnings in 2018

River Flood Warning 140, NWS Atlanta, GA

November 15, 2018Cobb County, Douglas County, Georgia

NWS Atlanta, GA issued this river flood warning at Nov 15, 2018, 12:15 AM EST for Cobb County, Douglas County, Georgia. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Nov 15, 2018, 12:15 AM EST (05:15 UTC)
Expired
Nov 15, 2018, 8:41 AM EST
In force
8 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Cobb County, GA, Douglas County, GA

The radar

The Atlanta radar (KFFC), 46 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sweetwater Creek near Austell (AUSG1). The gauge peaked at 11.52 ft at Nov 14, 2018, 4:00 AM EST.

actionminormoderate810121411/1511/16
Action stage
8 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02337000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

776 
WGUS42 KFFC 150515
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1215 AM EST Thu Nov 15 2018

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Sweetwater Creek near Austell affecting Cobb and Douglas Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC067-097-151136-
/O.NEW.KFFC.FL.W.0140.181115T0515Z-181115T1136Z/
/AUSG1.1.ER.000000T0000Z.181115T0500Z.181115T0536Z.NO/
1215 AM EST Thu Nov 15 2018

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Sweetwater Creek near Austell.
* From early this morning until this morning.
* At 12 AM Thursday the stage was 10.3 feet...and steady.
* Flood stage is 10 feet.
* The river will continue to fall to below flood stage early this morning.
* At 10 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches. Water also begins to floods yards of 
  four elevated homes along Mount Vernon Road. 


&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$
2 follow-up statements
439 
WGUS82 KFFC 151027
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
527 AM EST Thu Nov 15 2018

...The Flood Warning continues for the following rivers in Georgia...
 
  Big Creek near Alpharetta affecting Forsyth and Fulton Counties 

  Suwanee Creek near Suwanee affecting Gwinnett County 

  Sweetwater Creek near Austell affecting Cobb and Douglas Counties 

 
GAC117-121-160027-
/O.EXT.KFFC.FL.W.0102.000000T0000Z-181116T2200Z/
/APHG1.1.ER.181112T1851Z.181113T2045Z.181116T1600Z.NO/
527 AM EST Thu Nov 15 2018

...Flood Warning extended until Friday afternoon...The Flood Warning 
continues for
  The Big Creek near Alpharetta.
* From tonight until Friday afternoon.
* At 5 AM Thursday the stage was 6.5 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 7 feet.
* Forecast to rise above flood stage by tonight and continue to rise 
  to near 7.2 feet after midnight.The river will fall 
  below flood stage by late Friday morning.
* At 7 feet...Flood Stage is reached.  Minor flooding of woodlands 
  and fields begin along the creek between Cumming in Forsyth 
  County...to Alpharetta and Roswell in North Fulton County.  
  Flooding starts to effect portions of The Big Creek Greenway near 
  Alpharetta and some portions may become closed with around one foot
  of water...especially upstream and downstream from the gage on 
  Kimball Bridge Road and near Rock Mill Park. Portions of the YMCA 
  Campground off Preston Ridge Road will begin to flood.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$

GAC135-160026-
/O.EXT.KFFC.FL.W.0139.181115T1747Z-181116T0200Z/
/SWEG1.1.ER.181115T1747Z.181115T1800Z.181115T2000Z.NO/
527 AM EST Thu Nov 15 2018

...Flood Warning extended until this evening...The Flood Warning 
continues for
  The Suwanee Creek near Suwanee.
* From this afternoon until this evening.
* At 5 AM Thursday the stage was 4.2 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 8 feet.
* Forecast to rise above flood stage by this afternoon and continue 
  to rise to near 8.1 feet by this afternoon.The river will fall 
  below flood stage by late this evening.
* At 8 feet...Flood Stage is reached. Minor flooding begins along 
  the creek upstream and downstream from the gage at U S Highway 23 
  or Buford Highway. Portions of the Suwanee Creek Park off of 
  Suwanee Creek Trail begin to flood to Martin Farm Road. This will 
  also include areas behind the Suwanee Elementary School and the 
  George Pierce Park.


&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409             

$$

GAC067-097-151800-
/O.EXT.KFFC.FL.W.0140.000000T0000Z-181115T1800Z/
/AUSG1.1.ER.000000T0000Z.181115T0630Z.181115T1200Z.NO/
527 AM EST Thu Nov 15 2018

...Flood Warning extended until this afternoon...The Flood Warning 
continues for
  The Sweetwater Creek near Austell.
* Until this afternoon.
* At 5 AM Thursday the stage was 10.2 feet...and falling.
* Minor flooding will continue.
* Flood stage is 10 feet.
* The river will continue to fall to below flood stage by this 
  morning.
* At 10 feet...Flood Stage is reached. Minor flooding occurs in the
  woodlands and fields upstream and downstream from the gage near the
  Interstate 20 bridge. Portions of a paintball playing field just 
  downstream of the bridge begin to flood. Athletic fields in the 
  Woodrow Wilson Park on Mount Vernon Road begin to flood due to 
  water backing up in ditches. Water also begins to floods yards of 
  four elevated homes along Mount Vernon Road. 


&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466
212 
WGUS82 KFFC 151341
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
841 AM EST Thu Nov 15 2018

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Sweetwater Creek near Austell affecting Cobb and Douglas Counties

 
GAC067-097-151411-
/O.CAN.KFFC.FL.W.0140.000000T0000Z-181115T1800Z/
/AUSG1.1.ER.181115T1242Z.000000T0000Z.181115T1247Z.NO/
841 AM EST Thu Nov 15 2018

The Flood Warning is cancelled for
  The Sweetwater Creek near Austell.
* This takes effect immediately.
* At 8 AM Thursday the stage was 9.9 feet...and 
  falling.
* Flood stage is 10 feet.
* The creek/river will continue to fall through the day.


&&

LAT...LON 3379 8464 3385 8463 3380 8459 3374 8459
      3370 8463 3376 8466             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Nov 14, 10:08 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Nov 14, 10:08 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1008 PM EST Wed Nov 14 2018

.UPDATE...
Widespread persistent rainfall continues this evening
amid continued abundant southerly flow. As the parent upper low
continues to lift through the Mid Mississippi Valley, a surface
low formed across northeast Alabama and will continue to lift
northward through the overnight hours. Rainfall rates have not
been overly heavy, but with continued steady rainfall and embedded
higher rainfall rates, the Flash Flood Watch will continue
through Thursday morning given saturated soils. The heaviest
additional rainfall totals continue to be expected across eastern
portions of the area through Thursday morning where 1-2" totals
are anticipated with locally higher amounts. Rain will taper from
west to east through the morning hours bringing a gradual end to
the flooding threat.

RW

&&

.PREV DISCUSSION... /Issued 645 PM EST Wed Nov 14 2018/

PREV DISCUSSION... /Issued 257 PM EST Wed Nov 14 2018/

SHORT TERM /Tonight through Thursday Night/...

The short term period begins with a closed upper level low to our
west and ample moisture overspreading the area at the surface,
resulting in scattered showers across much of the area. As the plume
of moisture off the gulf continues to push into our area through the
rest of the day, more widespread rainfall will overtake the area
this afternoon and evening. The heaviest of the rainfall will occur
this evening and potentially into the overnight hours. A Flash Flood
Watch remains in effect through Thursday morning with 1 to 3 inches
expected in the watch area with the highest amounts generally along
and south of the I-85 corridor, with locally higher amounts
possible. Soils are already saturated due to the 2 to 4+ inches that
have fallen since the beginning of the week in portions of north and
central Georgia. As such, localized flash flooding and additional
river flooding issues could be possible with these additional
rainfall amounts. Overall, with very minimal instability present,
severe storms are not anticipated, leaving heavy rain and flooding
the primary threats.

Temperatures on Thursday will be fairly chilly with many areas only
making it into the 40s in north GA and upper 40s lower 50s in
central GA. As the precip pushes out and the upper level low starts
to lift north, the upper level flow shifts more northwesterly and
cold air rushes in dropping temperatures rapidly overnight. Low
temperatures Thursday night into Friday morning will be in the 20s
and 30s across the entire area. Interested parties should continue
to monitor the forecast for any Freeze Watches/Warnings that may be
issued with subsequent forecast packages. Patchy frost will also be
possible across a good portion of the area.

These cold temperatures mixed with the possibility of lingering wrap
around moisture across far northern portions of the area will result
in the possibility of mixed precip in the northeast mountains with
little to no accumulation expected. Current thinking is more of a
slight chance/chance of brief rain or snow showers in the late
evening to just overnight in the higher elevations. The limiting
factor in this setup continues to be available moisture to produce
precipitation. The rest of the area should remain dry.

Reaves

LONG TERM /Friday through Wednesday/...

Zonal or nearly zonal upper flow pattern persists through the
majority of the extended forecast period pointing to a dry and
seasonally mild Long-Term Forecast this weekend through the middle
of next week. Weak short wave approaches early in the week, however
little available moisture and weak and basically "channeled" nature
of the vorticity do not appear conducive to generating anything but
an increase in mid/high cloudiness.

20

AVIATION...
00Z Update...
IFR cigs prevail this evening amid widespread rainfall at all TAF
sites. Expect IFR cigs to continue with LIFR cigs and IFR vsbys possible
at times through the overnight hours into Thursday morning.
Ceilings likely will not improve into MVFR range until 17-19z
Thursday. Steady rain will begin to taper off around 10-12z. Winds
remain from the E/NE 10-12 kts with gusts as high as 15-20 knots,
though wind speeds and gusts will slacken into the early morning
hours. Wind direction is expected to shift to the NW by around 15z
Thursday with west winds prevailing thereafter.

//ATL Confidence...00Z Update...
Medium confidence on all elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          38  44  31  56 / 100  50   5   0
Atlanta         40  42  32  52 / 100  30   0   0
Blairsville     36  42  26  53 / 100  50  20   0
Cartersville    39  42  29  52 / 100  40   5   0
Columbus        42  47  33  56 / 100  20   0   0
Gainesville     38  42  31  54 / 100  40   5   0
Macon           43  50  32  56 / 100  30   0   0
Rome            38  42  29  54 / 100  40   5   0
Peachtree City  40  44  31  54 / 100  30   0   0
Vidalia         46  53  36  56 / 100  40   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM EST Thursday for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Fannin...
Fayette...Floyd...Forsyth...Gilmer...Glascock...Gordon...
Greene...Gwinnett...Hall...Hancock...Haralson...Harris...Heard...
Henry...Houston...Jackson...Jasper...Jefferson...Johnson...
Jones...Lamar...Laurens...Lumpkin...Macon...Madison...Marion...
Meriwether...Monroe...Morgan...Murray...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Paulding...Peach...
Pickens...Pike...Polk...Pulaski...Putnam...Rockdale...Schley...
South Fulton...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Towns...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...White...
Whitfield...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...RW
AVIATION...RW
Hazardous weather outlook, Nov 14, 8:42 PM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
842 PM EST Wed Nov 14 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
842 PM EST Wed Nov 14 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A Flash Flood Watch remains in effect for much of the area
through Thursday Morning.

Rain will continue into early Thursday. With additional rainfall
occurring after preceding heavy rainfall earlier in the week, the
threat for river and stream flooding will continue over the next
few days. An additional 1 to 2 inches of rainfall is likely in
some areas through Thursday morning with locally higher amounts
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A mix of light snow showers or light rain showers will be
possible for far north Georgia Thursday night. No accumulations of
snow are expected. The remainder of the period should be dry.

Freezing temperatures are expected late Thursday into Friday
morning. Make sure to monitor the forecast for any
watches or warnings that may be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 12:32 AM ESTRiver Flood WarningFFCGordon, Murray, Whitfield33 hr
Nov 15, 1:04 AM ESTRiver Flood WarningFFCGordon55 hr
Nov 15, 2:38 AM ESTSpecial Weather StatementFFCTaliaferro, Warren, Washington, Wilkes22 min
Nov 15, 3:04 AM ESTAreal Flood WarningFFCHancock, Taliaferro, Warren, Washington, Wilkes, Wilkinson6 hr
Nov 15, 3:28 AM ESTFreeze WarningFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more29 hr
Nov 15, 4:38 AM ESTRiver Flood WarningFFCFloyd48 hr
Nov 15, 9:47 AM ESTRiver Flood WarningFFCTaliaferro, Wilkes22 hr
Nov 15, 12:30 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee21 hr
Nov 15, 4:20 PM ESTRiver Flood WarningFFCMurray, Whitfield24 hr
Nov 15, 6:44 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson4 days

Nearby

River Flood Warnings in Georgia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.